Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 71, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 24, 2012, 2:07 PM MDT for Dawson County, Richland County, Wibaux County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 2:07 PM MDT (20:07 UTC)
- Expired
- Jul 24, 2012, 3:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Dawson County, MT, Richland County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:55 PM MDT | HAIL 0.5 | 4 Nw Intake, MT | MOSTLY PEA HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
777
WUUS55 KGGW 242007
SVRGGW
MTC021-083-109-242100-
/O.NEW.KGGW.SV.W.0071.120724T2007Z-120724T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
207 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...
NORTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
RICHLAND COUNTY IN NORTHEAST MONTANA...
* UNTIL 300 PM MDT.
* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SIDNEY TO
6 MILES EAST OF LINDSAY...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF SIDNEY TO 17 MILES WEST OF GLENDIVE...AND WERE MOVING
SOUTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SIDNEY...SAVAGE AND INTAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4716 10442 4716 10526 4785 10475 4801 10455
4801 10410 4800 10410 4800 10406 4800 10404
4788 10404
TIME...MOT...LOC 2006Z 293DEG 20KT 4777 10430 4719 10503
$$
GAH
WEATHER.GOV/GLASGOW1 follow-up statement
992
WWUS55 KGGW 242032
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
232 PM MDT TUE JUL 24 2012
MTC021-083-109-242100-
/O.CON.KGGW.SV.W.0071.000000T0000Z-120724T2100Z/
DAWSON-RICHLAND-WIBAUX-
232 PM MDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHERN WIBAUX...EASTERN RICHLAND AND CENTRAL DAWSON COUNTIES...
AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SIDNEY TO 10 MILES SOUTHWEST
OF STIPEK...OR ALONG A LINE EXTENDING FROM SIDNEY TO 6 MILES WEST OF
GLENDIVE...AND MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CRANE...STIPEK...SAVAGE AND INTAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4716 10442 4716 10497 4748 10497 4764 10474
4801 10455 4801 10410 4800 10404 4788 10404
TIME...MOT...LOC 2032Z 293DEG 20KT 4771 10410 4713 10483
$$
GAH
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:19 AM MDT, 9 hours 48 minutes earlier.
Area forecast discussion, Jul 24, 4:19 AM MDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 419 AM MDT TUE JUL 24 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... A LARGE CLOSED LOW IS SPINNING OVER SOUTHERN ALBERTA AND WILL SLOWLY DRIFT TO THE EAST ACROSS THE CANADIAN PRAIRIE TODAY. THERE IS A COLD FRONT OUT AHEAD OF THIS FEATURE AND THAT WILL MOVE ACROSS EASTERN MONTANA TODAY. AFTERNOON TEMPERATURES APPROACHING THE LOWER 90S SHOULD BE ENOUGH TO DESTABILIZE THE ATMOSPHERE AHEAD OF THIS BOUNDARY ACROSS EASTERN MONTANA. TUESDAY THROUGH WEDNESDAY...WEAK COLD FRONT IS NOW PUSHED INTO OUR WESTERN ZONES AND WILL MOVE THROUGH THE GLASGOW AREA SOMETIME THIS MORNING. BEHIND THE FRONT CONDITIONS WILL DRY OUT AND SHOULD BE SLIGHTLY COOLER TODAY THEN YESTERDAY ACROSS OUR WESTERN ZONES. THE CLOUD COVER WILL ALSO DECREASE ACROSS THE WESTERN ZONE THIS AFTERNOON. THE COLD FRONT IS MOVING FAIRLY SLOWLY AND WILL PROBABLY STILL BE ACROSS EASTERN MONTANA THIS AFTERNOON. THIS COULD LEAD TO ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE FAR EASTERN ZONES. CAPE VALUES ACROSS THIS AREA WILL BE IN THE 1000 TO 1500 J/KG RANGE WITH 0 TO 6 KM BULK SHEAR AROUND 40 KNOTS PER BUFKIT MODEL SOUNDINGS. LIFTED INDEX FOR THE SAME AREA IS BETWEEN -4 AND -6*C. PRECIPITABLE WATER READINGS WILL BE AROUND 1.50" PER THE SAME MODEL SOUNDING SO LOCALLY HEAVY RAINFALL WILL WILL ACCOMPANY THESE STORMS. MAIN THREAT WILL BE GUSTY WINDS AND SOME HAIL MAYBE SLIGHTLY BIGGER THEN QUARTER SIZED. THE THREAT SHOULD COME TO AN END ACROSS EASTERN MONTANA IN THE EVENING. TUESDAY NIGHT THROUGH THURSDAY WEATHER SHOULD CALM DOWN WITH OVERALL COOLER AND DRIER WEATHER. THE MODELS WERE HINTING AT THE CLOSED LOW DIVING SOUTHEASTWARD BACK OVER NORTHERN NORTH DAKOTA ON WEDNESDAY AFTERNOON. THE NAM BUFKIT SOUNDING WAS TRYING TO BRING IN SOME LIGHT PRECIP ACROSS OUR NORTH BUT THE GFS MODEL SOUNDING WAS KEEPING THINGS DRY. DECIDED TO LEAVE THINGS DRY FOR NOW AND LET THE DAY SHIFT TAKE ANOTHER LOOK AT THIS. THE REST OF THE SHORT TERM FORECAST LOOKS DRY BUT WE COULD HAVE SOME BREEZY AFTERNOON WINDS ON WEDNESDAY. MAV AND MET GUIDANCE ARE CLOSE TO LAKE WIND ADVISORY CRITERIA SO WILL NEED TO KEEP OUR EYES ON THE WINDS FOR WEDNESDAY AFTERNOON. GFS IS SHOWING GOOD LAPSE RATES WITH SUSTAINED 20 KNOTS OF WIND IN THE AFTERNOON AND GUST UP TO 30 MIXING TO THE SURFACE. RSMITH .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... THE EXTENDED BEGINS THURSDAY NIGHT WITH A RIDGE OVERHEAD WHICH QUICKLY MOVES EAST ON FRIDAY TO RE-INTRODUCE SOUTHWEST FLOW FOR NORTHEAST MONTANA ALOFT AND LEE SIDE TROUGHING WILL BRING THE MOISTURE LOW LEVEL SOUTHEAST FLOW INTO THE AREA. THIS CYCLE IS FORECAST TO REPEAT ITSELF OVER AND OVER THROUGH THE EXTENDED FORECAST. THE GFS AND EC PLAY OUT THE SAME GENERAL PATTERN WITH SOME TIMING DIFFERENCES. OVERALL KEPT THE ABOVE NORMAL TEMPERATURES GOING THROUGH THE PERIOD... AND SLIGHT CHANCE POPS. NOT EVERY DAY WILL SEE CONVECTIVE ACTIVITY... HOWEVER SINCE THE STORMS WILL BE DRIVEN BY SHORTWAVES... WHICH ARE HARD TO TIME OUT... FOR EXACT PASSAGE IN THE EXTENDED MODELS. THE BEST PLAY WAS TO STAY WITH SLIGHT CHANCE UNTIL THE EVENT MOVES INTO THE NEAR TERM FORECAST FOR NOW. PROTON && .AVIATION... VFR WILL BE THE DOMINATE FLIGHT CATEGORY. A SURFACE FRONT OVER THE WESTERN AREAS WILL PUSH THROUGH THE TERMINALS TODAY EXITING INTO NORTH DAKOTA THIS AFTERNOON. ALONG AND AHEAD OF THE FRONT FOR THE DAY LIGHT HOURS UNTIL LATE AFTERNOON IN THE FAR EAST EXPECT A FEW THUNDERSTORMS WHICH COULD BRIEFLY REDUCE FLIGHT CONDITIONS TO MVFR/IFR LEVELS WITH HEAVY RAIN AND GUSTY WINDS. PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 24, 3:24 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 324 AM MDT TUE JUL 24 2012 MTZ019-024-025-027-062-250930- SHERIDAN-RICHLAND-DAWSON-WIBAUX-EASTERN ROOSEVELT- 324 AM MDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINS...POSSIBLE LARGE HAIL...STRONG WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 1:15 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
115 PM MDT TUE JUL 24 2012
MTZ024-025-062-242015-
DAWSON-RICHLAND-ROOSEVELT-
115 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 215 PM MDT.
AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BLOOMFIELD...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERTSON...
BLOOMFIELD...RICHEY...INTAKE...LAMBERT...BROCKTON AND FROID.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4705 10528 4787 10523 4787 10519 4801 10520
4808 10506 4805 10504 4808 10499 4807 10499
4812 10498 4839 10444 4726 10446
TIME...MOT...LOC 1914Z 243DEG 20KT 4740 10503
GAH
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:37 PM MDT | Special Weather Statement | GGW | 53 min | |
| Jul 23, 7:20 PM MDT | Special Weather Statement | GGW | Garfield | 55 min |
| Jul 23, 8:10 PM MDT | Special Weather Statement | GGW | Garfield, Valley | 65 min |
| Jul 23, 8:52 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 30 min |
| Jul 23, 9:25 PM MDT | Areal Flood Advisory | GGW | Garfield, McCone, Phillips, Valley | 3 hr |
| Jul 23, 9:35 PM MDT | Special Weather Statement | GGW | McCone | 55 min |
| Jul 23, 9:57 PM MDT | Special Weather Statement | GGW | McCone | 63 min |
| Jul 23, 10:30 PM MDT | Special Weather Statement | GGW | Daniels, Richland, Roosevelt | 60 min |
| Jul 23, 10:32 PM MDT | Special Weather Statement | GGW | Prairie | 58 min |
| Jul 23, 11:01 PM MDT | Special Weather Statement | GGW | Dawson, McCone | 59 min |
| Jul 23, 11:24 PM MDT | Special Weather Statement | GGW | Prairie | 66 min |
| Jul 24, 2:32 AM MDT | Special Weather Statement | GGW | Wibaux | 58 min |
| Jul 24, 1:15 PM MDT | Special Weather Statement | GGW | Dawson, Richland | 60 min |
| Jul 24, 2:55 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 22 min |
| Jul 24, 3:14 PM MDT | Special Weather Statement | GGW | Dawson | 61 min |
| Jul 24, 4:14 PM MDT | Special Weather Statement | GGW | Wibaux | 61 min |
| Jul 24, 5:07 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 38 min |
| Jul 24, 5:42 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 14 min |
| Jul 24, 5:55 PM MDT | Special Weather Statement | GGW | Wibaux | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.